Alabama, 2002Damaging Wind in Alabama, September 18, 2002
September 18, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 2:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 18, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED SEP 18 2002
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH ALABAMA ALONG
MID LEVEL INSTABILITY AXIS. MOST OF THE ACTIVITY DIURNAL BASED...
AND SHOULD DIMINISH AFTER SUNSET. MESO-ETA AND RUC SHOW ANOTHER VORT
MAX MOVING THROUGH THE TENNESSEE VALLEY TONIGHT..SO WILL LEAVE
30% POPS IN FORECAST. UPPER TROF DIGGING SOUTHWARD IN THE PLAINS
STATES WILL RESULT IN BUILDING UPPER RIDGE OVER SOUTHEAST STATES
THROUGH FRIDAY MORNING. INSTABILITY AXIS OVER TENNESSEE VALLEY
WILL SHIFT NORTH OF ALABAMA TONIGHT...AND EXPECT LESS CONVECTION
ACROSS NORTH ALABAMA THURSDAY AND THURSDAY NIGHT. UPPER LOW LIFTS
RAPIDLY NORTHEAST AND LEAVES TROF AXIS WEST OF ALABAMA...BUT ENOUGH
ENERGY FROM THIS SYSTEM SHOULD PUSH A LINE OF THUNDERSTORMS INTO WEST
ALABAMA FRIDAY AFTERNOON. AT THIS TIME...THREAT OF SEVERE WEATHER
ACROSS ALABAMA LOOKS MINIMAL DUE TO WEAKENING UPPER LEVEL SUPPORT.
DEEPER MOISTURE AND SURFACE FRONT WILL LIKELY STALL OUT OVER ALABAMA
THIS WEEKEND.
ANOTHER PLAYER IN ALL OF THIS IS TROPICAL STORM ISIDORE. UNCERTAINTY
OF WHERE ISIDORE WILL GO ONCE IT REACHES THE SOUTHERN GULF OF MEXICO.
BASED ON THE ABOVE MENTIONED FACTORS...WILL KEEP RAIN CHANCES IN THE
FORECAST THROUGH TUESDAY.
HSV 72 88 72 88/ 30 30 10 50
BHM 72 90 73 89/ 20 30 10 50
MGM 73 92 72 91/ 10 30 10 50
.BHM...NONE.
58
In the hours before
Special weather statement, Sep 18, 12:01 PM CST, 3 hours 59 minutes before
ALZ001>050-181901-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT WED SEP 18 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS
ACROSS THE EXTREME NORTHERN SECTIONS AND ALSO DURING THE PEAK
HEATING HOURS OF THE AFTERNOON.
NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Thunderstorm Wind, Madison
- When
- September 18, 4:00 PM CST
- Where
- Madison County, Monrovia
- Measured
- 50 kt (58 mph)
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.767, -86.717
Trees were blown down in and near Monrovia. One tree fell onto a vehicle causing minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Iowa, September 18, 2002$20 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 18, 2002$257,000 · 1.75 in hail · 27 events
- Tornadoes and Flash Flood in Oklahoma, September 18, 2002$63,000 · F0 · 54 events
- Hail and Damaging Winds in Texas, September 18, 2002$145,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Kansas, September 18, 20022.5 in hail · 38 events
- Tornado and Flash Flood in Minnesota, September 18, 2002$1,000 · F1 · 11 events
- Hail and Damaging Winds in Ohio, September 18, 2002$34,000 · 60 kt wind · 5 events
- Flash Flood and Hail in North Dakota, September 18, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Texas, September 18, 2002$2,000 · 52 kt wind · 7 events
- Flash Flooding in North Carolina, September 18, 20026 events
- Hail and Damaging Wind in Indiana, September 18, 20021 in hail · 5 events
- Hail and Damaging Wind in Kansas, September 18, 20021 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315750.